Alert archive / Michigan / River Flood Warnings in 2017

River Flood Warning 31, NWS Grand Rapids, MI

May 21, 2017Kalamazoo County, Michigan

NWS Grand Rapids, MI issued this river flood warning at May 21, 2017, 9:15 AM EDT for Kalamazoo County, Michigan. It was in force for 5 days.

The area

The outline as issued.

The facts

Issued
May 21, 2017, 9:15 AM EDT (13:15 UTC)
Expired
May 26, 2017, 8:00 PM EDT
In force
5 days
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Flood severity
Minor

County Kalamazoo County, MI

The radar

The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 13:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Portage River near Vicksburg (VCKM4).

Action stage
4.5 ft
Minor stage
5 ft
Moderate stage
7 ft
Major stage
8 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04097170, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

746 
WGUS43 KGRR 211315
FLWGRR


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Grand Rapids MI
915 AM EDT Sun May 21 2017

...The National Weather Service in Grand Rapids has issued a flood 
warning for the following river in Southwest Lower Michigan...

  Portage River Near Vicksburg affecting Kalamazoo County

.Recent rain is expected to bring rising levels to river systems
in Southern Lower Michigan. More rain is expected though the week,
so levels may remain elevated for some time. The following forecast
is based on observed and forecast 24 hour precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message... Even 6 inches of fast-moving flood water can knock 
you off your feet, and a depth of 2 feet will float your car. Never
try to walk, swim, or drive through such swift water. If you come
upon flood waters, stop, turn around and go another way.

This warning will be in effect until the river falls below its flood 
stage.  

Stay tuned to further developments by listening to your local 
radio, television, or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC077-221515-
/O.NEW.KGRR.FL.W.0031.170521T1315Z-170527T0000Z/
/VCKM4.1.ER.000000T0000Z.170522T0000Z.170526T0000Z.UU/
915 AM EDT Sun May 21 2017

The National Weather Service in Grand Rapids has issued a 

* Flood Warning for 
  the Portage River Near Vicksburg.
* until Friday evening.
* Flood stage is 5.0 feet.
* Forecast, the river is forecast to have a maximum value of 5.2 feet
  this evening.
* Impact, at 5.0 feet...Expect overflows into wooded areas and 
  farmland adjacent to the river.
* Flood history, this crest compares to a previous crest of 5.2 feet 
  on Mar 9 1974.  

&&

LAT...LON 4208 8552 4211 8553 4215 8548 4216 8544
      4211 8544 4208 8547             

$$

63
4 follow-up statements
432 
WGUS83 KGRR 211450
FLSGRR


Flood Statement
National Weather Service Grand Rapids MI
1050 AM EDT Sun May 21 2017

...The flood warning continues for the following river in Southwest 
Lower Michigan...

  Portage River Near Vicksburg affecting Kalamazoo County

.Recent rain is expected to bring rising levels to river systems
in Southern Lower Michigan. More rain is expected though the week,
so levels may remain elevated for some time. The following forecast
is based on observed and forecast 24 hour precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message... Motorists should not attempt to drive around 
barricades or drive cars through flooded areas.

Stay tuned to further developments by listening to your local 
radio, television, or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC077-221650-
/O.CON.KGRR.FL.W.0031.000000T0000Z-170527T0000Z/
/VCKM4.1.ER.000000T0000Z.170522T0000Z.170526T0000Z.UU/
1050 AM EDT Sun May 21 2017

The Flood Warning continues for
  the Portage River Near Vicksburg.
* until Friday evening.
* At 8:00 AM Sunday the stage was estimated at 5.0 feet.
* Flood stage is 5.0 feet.
* Minor Flooding is ongoing and minor flooding is forecast.
* Forecast, the river is forecast to have a maximum value of 5.2 feet
  this evening.
* Impact, at 5.0 feet...Expect overflows into wooded areas and 
  farmland adjacent to the river.
* Flood history, this crest compares to a previous crest of 5.4 feet 
  on Mar 31 2017.  

&&

LAT...LON 4208 8552 4211 8553 4215 8548 4216 8544
      4211 8544 4208 8547             

$$

63
043 
WGUS83 KGRR 220127
FLSGRR


Flood Statement
National Weather Service Grand Rapids MI
927 PM EDT Sun May 21 2017

...The flood warning continues for the following rivers in Southwest 
Lower Michigan...

  Portage River Near Vicksburg affecting Kalamazoo County

.Rain on Saturday night will bring some rises on rivers. More rain is expected this week so levels may remain elevated. The following forecast is based on observed and forecast 24 hour precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Motorists should not attempt to drive around 
barricades or drive cars through flooded areas.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC077-230327-
/O.EXT.KGRR.FL.W.0031.000000T0000Z-170527T0600Z/
/VCKM4.1.ER.000000T0000Z.170522T0600Z.170526T0600Z.UU/
927 PM EDT Sun May 21 2017

The Flood Warning continues for
  the Portage River Near Vicksburg.
* until late Friday night.
* Flood stage is 5.0 feet.
* Forecast, the river is forecast to have a maximum value of 5.2 feet
  early Monday morning.
* Impact, at 5.0 feet...Expect overflows into wooded areas and 
  farmland adjacent to the river.
* Flood history, this crest compares to a previous crest of 5.4 feet 
  on Mar 31 2017.  

&&

LAT...LON 4208 8552 4211 8553 4215 8548 4216 8544
      4211 8544 4208 8547             

$$
174 
WGUS83 KGRR 221509
FLSGRR


Flood Statement
National Weather Service Grand Rapids MI
1109 AM EDT Mon May 22 2017

...The flood warning continues for the following river in Southwest 
Lower Michigan...

  Portage River Near Vicksburg affecting Kalamazoo County

.River systems in Southern Lower Michigan are running above normal,
while river levels in Central Lower Michigan are around normal.
Tonight through Thursday, unsettled weather will bring up to an inch
of rain. This should keep levels elevated, but not expecting
flooding to result. The following forecast is based on observed and
forecast 24 hour precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message, Motorists should not attempt to drive around 
barricades or drive cars through flooded areas.

Stay tuned to further developments by listening to your local 
radio, television, or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC077-231709-
/O.CON.KGRR.FL.W.0031.000000T0000Z-170527T0600Z/
/VCKM4.1.ER.000000T0000Z.170522T1800Z.170526T0600Z.UU/
1109 AM EDT Mon May 22 2017

The Flood Warning continues for
  the Portage River Near Vicksburg.
* until late Friday night.
* There is no current observed data. At 8:00 AM Monday, the stage
  was estimated at 5.2 feet.
* Flood stage is 5.0 feet.
* Forecast, the river is forecast to have a maximum value of 5.2 feet
  through this afternoon.
* Impact, at 5.0 feet...Expect overflows into wooded areas and 
  farmland adjacent to the river.
* Flood history, this crest compares to a previous crest of 5.4 feet 
  on Mar 31 2017.  

&&

LAT...LON 4208 8552 4211 8553 4215 8548 4216 8544
      4211 8544 4208 8547             

$$

63
330 
WGUS83 KGRR 230106
FLSGRR


Flood Statement
National Weather Service Grand Rapids MI
906 PM EDT Mon May 22 2017

...The flood warning has been cancelled for the following rivers in 
Southwest Lower Michigan...

  Portage River Near Vicksburg affecting Kalamazoo County

.The following forecast is based on observed and forecast 24 hour
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Motorists should not attempt to drive around 
barricades or drive cars through flooded areas.

Stay tuned to further developments by listening to your local 
radio... television... or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC077-230136-
/O.CAN.KGRR.FL.W.0031.000000T0000Z-170527T0600Z/
/VCKM4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
906 PM EDT Mon May 22 2017

The Flood Warning is cancelled for
  the Portage River Near Vicksburg.
* at  7:18 PM Monday the stage was 4.94 feet.
* Flood stage is 5.0 feet.
* Forecast, the river crested below flood stage at 4.9 feet.  The 
  river will fall to near 4.9 feet by Wednesday morning.
* Impact, at 5.0 feet...Expect overflows into wooded areas and 
  farmland adjacent to the river.
* Flood history, this crest compares to a previous crest of 5.4 feet 
  on Mar 31 2017.  

&&

LAT...LON 4208 8552 4211 8553 4215 8548 4216 8544
      4211 8544 4208 8547             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at May 21, 7:32 AM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 21, 7:32 AM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
732 AM EDT Sun May 21 2017

LATEST UPDATE...
Update/Aviation

.SYNOPSIS...
Issued at 302 AM EDT Sun May 21 2017

A cold front will push eastward through the region through early
afternoon. A few showers and thunderstorms may accompany the
passage of this feature. A weak area of high pressure tracks up
the Ohio Valley for tonight and Monday diminishing the risk for
precipitation. Later Monday another low pressure system moves in
our direction...and then tracks through the state on Tuesday. This
will result in wet weather.

&&

.UPDATE...
Issued at 727 AM EDT Sun May 21 2017

With the convection more widespread ahead of the front I did
update the forecast to reflect this. Looks like the front will
continue advancing eastward through the CWA...so by early
afternoon the storms should be east of Lansing and Jackson.
Some of storms could have gusty winds and small hail.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 302 AM EDT Sun May 21 2017

Will need to monitor the thunderstorm potential later this morning
and into the early afternoon. If we do see decent heating ahead of
the cold front... storms could accompany the passage of the front.
Wind shear values are rather strong so organized convection could
develop. However...it looks like it will stay fairly
cloudy...limiting this potential. As the wind veers this morning
with the front moving in...low clouds and fog could occur. So I
added this to the forecast mainly for western locations. Strong
subsidence moves in behind the front this afternoon quickly
diminishing any remaining showers.

The upper low tracks through Lake Superior and into Ontario
tonight. Some wrap around moisture could result in a few showers
north later tonight.

For Monday a shortwave digs down the backside of the departing
low...resulting in a surface wave that develops upstream on the
frontal zone over in Iowa and Illinois. This surface low then
moves in for Monday night into Tuesday. Timing the onset of the
precipitation is uncertain. Some high res models are trying to
trigger thunderstorms as soon as late afternoon on Monday. For
now I will add a low risk for showers to the late afternoon Monday
forecast...then increase the POPs Monday night into Tuesday.

.LONG TERM...(Tuesday night through Saturday)
Issued at 302 AM EDT Sun May 21 2017

Another upper low is progged to be over the Lower Great Lakes into
the middle of the week.  This will keep the area cool and showery. I
added thunder to the Tuesday night forecast and bumped up POP as
this appears to be the period when the surface low comes through
with solid lift and somewhat of a low level jet. With more of a
northwest flow behind the system into Wed the thunder risk drops off.

The showers should continue through at least Wed eve as the low
heads northeast into Canada, then the pcpn appears to lessen over SW
MI into Thu, but we may still hang on to a couple showers with cool
air aloft producing isolated diurnal showers.

Warmer air finally appears to move into the area by Friday night and
into Saturday with upper ridging developing and a southerly flow at
the surface.  Both the GFS and ECMWF show a short wave running into
the upper ridge, so there is the outside chance of a thunderstorm or
two Friday night/Saturday.  However a pattern change, with warmer
temps and less rain seems in the offering by the end of the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 727 AM EDT Sun May 21 2017

Impacts will continue this am with rather variable conditions
around Southwest Michigan. The cold front will push eastward
through the TAF sites this morning so a risk for storms until
then. Low clouds and some fog will be possible as well. In
addition fog over Lake MI could result in the low conditions
persist behind the front for KMKG.

This afternoon better mixing occurs and that should support
improving conditions. Winds could gust over 25 knots.

&&

.MARINE...
Issued at 302 AM EDT Sun May 21 2017

The cold front tracks through the nearshore waters this morning.
The wind will shift resulting in building waves. Right now it
looks like conditions will remain below criteria through tonight.
Fog may have impacts this morning...as abundant low level moisture
flow in over the colder waters.

&&

.HYDROLOGY...
Issued at 1005 AM EDT Sat May 20 2017

Rivers levels have returned to near normal. Expecting rain totals
ranging from a half inch in Central Lower Michigan to around an inch
in Southern Lower Michigan today through Sunday with locally higher
totals possible. Additional precipitation is possible Monday night
through Friday. Some river rises are likely with this rain, but we
are not expecting flooding at this time. Smaller streams and rivers
may need to be watched for above bankfull rises. Main stem rivers
should be able to handle this rainfall fine unless guidance trends
upward.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

UPDATE...MJS
SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...JK
AVIATION...MJS
HYDROLOGY...63
MARINE...MJS
Hazardous weather outlook, May 21, 4:17 AM EDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
417 AM EDT Sun May 21 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-220830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
417 AM EDT Sun May 21 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

A few thunderstorms may accompany the passage of the cold front
this morning possibly into the early afternoon hours. Any stronger
storm could have gusty winds. Locally heavy downpours may result
in urban and poor drainage flooding.

Locally dense fog is possible this morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorms are possible on Tuesday to Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-220830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
417 AM EDT Sun May 21 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Marginal conditions for Small Craft may develop later tonight or
Monday.

A few thunderstorms this morning and again on Tuesday to Tuesday
night may lead to hazardous boating conditions.

Fog may cause impacts to boaters this morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 21, 7:09 AM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
709 AM EDT SUN MAY 21 2017

MIZ044-050-056>058-064-211215-
Muskegon MI-Ionia MI-Allegan MI-Ottawa MI-Newaygo MI-Kent MI-
709 AM EDT SUN MAY 21 2017

...SIGNIFICANT WEATHER ADVISORY...

At 708 AM EDT, Doppler radar was tracking a strong thunderstorm over
Drenthe and Zeeland, ast of Holland, moving northeast at 50 mph.

Winds in excess of 40 mph with downed tree limbs will be possible
with this storm.

Locations impacted include...
Grand Rapids...        Holland...             Ionia...
Belding...             Lowell...              Newaygo...
Wyoming...             Kentwood...            Walker...
East Grand Rapids...   Hudsonville...         Rockford...
Zeeland...             Coopersville...        Sparta...
Wayland...             Caledonia...           Saranac...
Ravenna...             Grant...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4346 8579 4333 8556 4329 8556 4329 8550
      4319 8531 4312 8531 4312 8519 4298 8495
      4277 8541 4277 8554 4271 8554 4256 8586
      4278 8614 4279 8612 4279 8616 4281 8619
TIME...MOT...LOC 1108Z 221DEG 44KT 4278 8592

MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 12:44 AM EDTRiver Flood AdvisoryGRRJackson13 hr
May 21, 12:53 AM EDTAreal Flood AdvisoryGRRCalhoun, Eaton, Ingham, Jackson, Kalamazoo5 hr
May 21, 1:04 AM EDTSpecial Weather StatementGRRClinton, Ingham, Jackson56 min
May 21, 7:09 AM EDTSpecial Weather StatementGRRIonia, Kent66 min
May 21, 10:55 AM EDTRiver Flood AdvisoryGRRIngham51 hr
May 21, 3:38 PM EDTSmall Craft AdvisoryGRR24 hr

Nearby

River Flood Warnings in Michigan, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.